Alert archive / Washington / Gale Warnings in 2011

Gale Warning 16, NWS Seattle, WA

February 19, 2011

NWS Seattle, WA issued this gale warning at Feb 19, 2011, 8:40 AM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2011, 8:40 AM PST (16:40 UTC)
Expired
Feb 19, 2011, 1:00 PM PST
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WHUS76 KSEW 191640
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PST SAT FEB 19 2011

PZZ134-200045-
/O.UPG.KSEW.SC.Y.0648.000000T0000Z-110220T1200Z/
/O.NEW.KSEW.GL.W.0016.110219T1640Z-110219T2100Z/
/O.NEW.KSEW.SC.Y.0650.110219T2100Z-110220T1200Z/
ADMIRALTY INLET-
840 AM PST SAT FEB 19 2011

...GALE WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING
FOR ADMIRALTY INLET...WHICH IS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 4 AM PST SUNDAY. 

* SEE MARINE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-200045-
/O.CON.KSEW.SC.Y.0649.000000T0000Z-110220T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
840 AM PST SAT FEB 19 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COAST UNTIL 4 AM
PST SUNDAY.

* SEE MARINE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-135-170-173-176-200045-
/O.CON.KSEW.SC.Y.0648.000000T0000Z-110220T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
PUGET SOUND AND HOOD CANAL-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
840 AM PST SAT FEB 19 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COAST UNTIL 4 AM
PST SUNDAY.

* SEE MARINE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-200045-
/O.CON.KSEW.SC.Y.0648.000000T0000Z-110220T0600Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
840 AM PST SAT FEB 19 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE EAST ENTRANCE UNTIL
10 PM PST THIS EVENING.

* SEE MARINE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-131-192100-
/O.CON.KSEW.SC.Y.0648.000000T0000Z-110219T2100Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
840 AM PST SAT FEB 19 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WEST AND CENTRAL
STRAIT UNTIL 1 PM PST THIS AFTERNOON.

* SEE MARINE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Feb 19, 3:50 AM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 19, 3:50 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
350 AM PST SAT FEB 19 2011

.SYNOPSIS...DRY NORTHERLY FLOW ALOFT DEVELOPING OVER WESTERN
WASHINGTON TODAY WITH AN UPPER LEVEL RIDGE BUILDING INTO SOUTHERN
BRITISH COLUMBIA. THE RIDGE WILL MOVE OVER WESTERN WASHINGTON ON
SUNDAY THEN DISSIPATE AS YET ANOTHER UPPER LEVEL LOW MOVES BY TO THE
WEST. ANOTHER SYSTEM WILL MOVE INTO THE AREA ON TUESDAY. A COLD
UPPER LEVEL LOW WILL SETTLE OVER THE REGION FOR THE MIDDLE PART OF
NEXT WEEK.

&&

.SHORT TERM...NICE MOON OUT THERE THIS MORNING. SATELLITE
IMAGERY...AND ROOF OB...INDICATE CLEAR SKIES OVER WESTERN WASHINGTON
THIS MORNING. SOME PATCHY FOG FORMED OVER THE SOUTHWEST INTERIOR
EARLIER BUT BOTH KCLS AND KOLM NOW REPORTING UNRESTRICTED
VISIBILITIES. SUNNY SKIES ACROSS THE REGION TODAY WITH AN UPPER
LEVEL RIDGE OVER SOUTHERN BRITISH COLUMBIA. UPPER LEVEL LOW OVER
CALIFORNIA THROWING SOME HIGH CLOUDS OUR WAY WHICH COULD REACH
WESTERN WASHINGTON THIS MORNING. THE FRASER RIVER OUTFLOW FINALLY
BROKE THROUGH A COUPLE OF HOURS AGO AT KBLI WITH NORTHEAST WINDS
GUSTING INTO THE LOW 30S AT 11Z. KBLI-CYWL GRADIENT HAS ACTUALLY
PEAKED AND WILL BE SLOWLY DECREASING TODAY SO DO NOT EXPECT THE
WINDS AT BELLINGHAM TO GET MUCH STRONGER THAN THEY ARE RIGHT NOW.
UPPER LEVEL RIDGE SHIFTS SOUTH OVERNIGHT INTO SUNDAY. WITH THE CLEAR
SKIES OVERNIGHT ANOTHER COLD MORNING ON TAP FOR WESTERN WASHINGTON
WITH BELOW FREEZING TEMPERATURES ACROSS THE CWA. MORE SUNSHINE IN
STORE FOR AT LEAST THE FIRST HALF OF SUNDAY WITH THE UPPER LEVEL
RIDGE OVERHEAD. MODELS DIFFER ON THEIR SOLUTIONS FOR THE NEXT UPPER
LEVEL LOW KICKING OUT OF THE GULF OF ALASKA. THE GFS AND THE NAM
TAKE THE CENTER OF THE LOW AND MOVES IT BY TO THE WEST OF 130W
SUNDAY AFTERNOON INTO SUNDAY EVENING. THE ECMWF BRINGS THE LOW
CENTER JUST EAST OF 130W RESULTING IN THE POSSIBILITY OF SOME LIGHT
PRECIPITATION ALONG THE THE COAST AND THE OLYMPICS LATE SUNDAY
AFTERNOON WITH THE CHANCE OF SHOWERS EXTENDING INLAND SUNDAY NIGHT.
ONCE AGAIN THE LOWER LAYERS OF THE AIR MASS WILL BE COOL...1000-850
MB THICKNESS VALUES BELOW 1300 METERS AND IF THE ECMWF VERIFIES THE
LOW LEVEL FLOW WILL BE WEAK OFFSHORE. THIS WILL PULL THE SNOW LEVEL
DOWN TO 1000 FEET OR LESS SUNDAY NIGHT INTO EARLY MONDAY MORNING AND
WILL WORD THE FORECAST CHANCE OF RAIN OR SNOW SHOWERS FOR SUNDAY
NIGHT. A BIT OF A BREAK IN THE ACTION DURING THE DAY ON MONDAY
BEFORE THE NEXT COOL SHORTWAVE DROPS DOWN IN THE NORTHWEST FLOW
ALOFT OVER WESTERN WASHINGTON LATE ON MONDAY. ONCE AGAIN THE
1000-850 MB THICKNESS VALUES ARE BELOW 1300 METERS BUT THE LOW LEVEL
FLOW IS ONSHORE WHICH WILL KEEP THE SNOW LEVEL OFF THE SURFACE
MONDAY NIGHT.

.LONG TERM...THE EXTENDED MODELS ARE A MIXED BAG AGAIN THIS MORNING.
THERE IS A GENERAL AGREEMENT THAT YET ANOTHER COLD TROUGH WILL OVER
WESTERN WASHINGTON DURING THE EXTENDED PERIOD. THE MORE SPECIFIC
DETAILS ON THE TIMING AND LOCATION OF THE SHORTWAVES EMBEDDED IN THE
TROUGH VARY FROM MODEL TO MODEL. THE QUESTION AGAIN WILL BE WILL
SOME COLD AIR FROM BRITISH COLUMBIA GET PULLED DOWN OVER WESTERN
WASHINGTON CREATING THE POSSIBILITY OF SNOW RIGHT DOWN TO THE
SURFACE. THROUGH THE WHOLE EXTENDED PERIOD ALL OF THE MODELS HAVE
1000-850 MB THICKNESS VALUES BELOW 1300 METERS. THE MAIN VARIABLE
WILL BE IF THE LOW LEVEL FLOW TURNS OFFSHORE AND IF IT DOES WILL
THERE BE ANY MOISTURE AROUND. AS HAS BEEN THE CASE THE LAST FEW DAYS
THE GFS IS MUCH MORE AGGRESSIVE IN TURNING THE LOW LEVEL FLOW
OFFSHORE WITH COLD AIR SPILLING INTO WESTERN WASHINGTON WEDNESDAY
NIGHT INTO THURSDAY AS AN UPPER LEVEL LOW MOVES SOUTH OF THE AREA
OFF THE COAST. THE ECMWF IS SLOWER AND WEAKER WITH THIS FEATURE
KEEPING MOST OF THE COLD AIR BOTTLED UP OVER SOUTHERN BRITISH
COLUMBIA UNTIL LATER THURSDAY INTO FRIDAY. THE EXTENDED MODELS HAVE
BEEN CONSISTENT RECENTLY IN BEING OVER AGGRESSIVE WITH THE AMOUNT OF
COLD AIR GETTING INTO WESTERN WASHINGTON IN THE DAY 5 AND LATER
SOLUTIONS. FOR NOW THERE IS NOT MUCH CHOICE BUT CONTINUE TO
BROADBRUSH THE FORECAST WITH CHANCE POPS AND LOW...500-1000 FOOT
SNOW LEVELS...FOR THE ENTIRE EXTENDED PERIOD. FELTON

&&

.HYDROLOGY...THERE WAS NO INDICATION THAT A FLOOD PRODUCING PATTERN
WILL DEVELOP DURING THE NEXT TEN DAYS. LOW SNOW LEVELS WILL PRECLUDE
ANY THREAT OF FLOODING ON ANY AREA RIVERS...INCLUDING THE GREEN.

&&

.AVIATION...AN UPPER TROUGH WILL BE OVER EASTERN WASHINGTON TODAY
WITH DRY NORTH/NORTHEAST FLOW ALOFT OVER WESTERN WASHINGTON. AT THE
SURFACE...HIGH PRESSURE OVER SOUTHERN BRITISH COLUMBIA WILL MAINTAIN
LOW LEVEL OFFSHORE FLOW. SOME PATCHY LOW LEVEL MOISTURE EASTERN
STRAIT OF JUAN DE FUCA AND SOUTHWEST INTERIOR THIS MORNING.
OTHERWISE AIR STABLE AND DRY TODAY.

KSEA...NORTH WIND 10-14 KNOTS TODAY...EASING TONIGHT. SCHNEIDER

&&

.MARINE...OFFSHORE FLOW TODAY AND TONIGHT WILL PRODUCE SOME SMALL
CRAFT ADVISORY NORTHEASTERLY WINDS. THE OFFSHORE FLOW WILL WEAKEN
SUNDAY AS A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST BUT STAYS
OFFSHORE. A SECOND...SLIGHTLY STRONGER FRONTAL SYSTEM WILL MOVE INTO
THE WATERS FROM THE NORTHWEST MONDAY NIGHT AND TUESDAY. OFFSHORE
FLOW WILL LIKELY REDEVELOP BEHIND THE FRONT ON WEDNESDAY. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...NONE.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:40 AM PSTSmall Craft AdvisorySEW21 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.